A 33-year-old male presenting with subacute abdominal pain was found to have hyperbilirubinaemia, hypokalaemia and hyponatraemia. This was in the setting of transitioning between deferasirox iron chelator formulations, from dispersible tablets to film-coated tablets for ongoing treatment of chronic iron overload secondary to transfusion requirement for beta-thalassemia major. A liver biopsy demonstrated acute cholestasis with patchy confluent hepatocellular necrosis and mild to moderate microvesicular steatosis. Based on the histological, biochemical and clinical findings, the diagnosis of hepatotoxicity and Fanconi-like syndrome was made. The patient improved clinically and biochemically with cessation of the deferasirox film-coated tablets and supportive management. To our knowledge, this is the first case report of hepatotoxicity and Fanconi-like syndrome occurring due to deferasirox film-coated tablets with previous tolerance of dispersible deferasirox tablets. It is important to raise clinical awareness of this potentially severe complication.
- liver disease
- haematology (incl blood transfusion)
- unwanted effects / adverse reactions
- fluid electrolyte and acid-base disturbances
Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.
Contributors JF: author of article and primary researcher. DL: supervisor of research article and primary gastroenterologist. RB: haematology consult registrar and proof reader of article. TH: gastroenterology consult registrar and proof reader of article.
Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.
Competing interests None declared.
Patient consent for publication Obtained.
Provenance and peer review Not commissioned; externally peer reviewed.